Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Dodge City, KS

November 18, 20206 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Nov 18, 2020, 2:08 AM CST for 6 counties in Kansas. It took effect at Nov 18, 2020, 1:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 2:08 AM CST (08:08 UTC)
In effect from
Nov 18, 2020, 1:00 PM CST
Expired
Nov 18, 2020, 5:24 PM CST
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3128 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS83 KDDC 180808
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
208 AM CST Wed Nov 18 2020


KSZ066-080-081-088>090-190000-
/O.NEW.KDDC.FW.W.0020.201118T1900Z-201119T0000Z/
Stafford-Kiowa-Pratt-Clark-Comanche-Barber-
208 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 066...080...081...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM this afternoon to 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 066 Stafford... 
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...
  Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche 
  and Fire Weather Zone 090 Barber.

* Winds...South 25 to 35 mph with gusts of 45 mph or higher.

* Relative Humidity...As low as 20 to 25 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
298 
WWUS83 KDDC 182324
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
524 PM CST Wed Nov 18 2020


KSZ066-080-081-088>090-190030-
/O.CAN.KDDC.FW.W.0020.000000T0000Z-201119T0000Z/
Stafford-Kiowa-Pratt-Clark-Comanche-Barber-
524 PM CST Wed Nov 18 2020

...RED FLAG WARNING IS CANCELLED FOR FOR FIRE WEATHER ZONES 066, 
080, 081, 088, 089, AND 090...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning. 

Relative humidity values in these areas have risen to 30-40%.
Strong winds will continue through the evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 18, 1:56 AM CST, 12 minutes earlier.

Area forecast discussion, Nov 18, 1:56 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
156 AM CST Wed Nov 18 2020

...Updated Short Term, Long Term and Fire Weather...

.SHORT TERM...(Today and tonight)
Issued at 142 AM CST Wed Nov 18 2020

Windy conditions can be expected today as stronger (30 to 40knot)
winds in the 900mb to 850mb level mixes down to the surface by
late morning. These gusty south southwest winds will occur ahead
of a surface boundary that will be moving into far western Kansas
during the late morning and early afternoon. Fire Weather will be
the main concern today and at this time the strongest winds are
expected to occur where afternoon relative humidity values will be
greater than 20 percent. The lower relative humidity values will
be along and west of the surface boundary which is where wind
speeds of 10 to 20 mph are anticipated. Near Critical Fire Weather
Conditions will be possible today across all of western and south
central Kansas due to the low humidity and/or gusty winds.
Although red flag warning criteria is not anticipated, the
expected conditions today do exist for any fires to escape control
more easily and containment may be difficult for inexperienced
fire personnel. This is most likely to occur south and east of
Dodge City so despite not reaching red flag warning criteria did
go ahead an issue a RFW for these areas after good collaboration
with our surrounding offices. Outdoor burning should not be
attempted today.

A wedge of warm air will accompany the surface boundary as it
moves into far western Kansas today so in addition to the drier
conditions the highs today in this area will approach 80 degrees.
Elsewhere highs in the mid to upper 70s are expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 142 AM CST Wed Nov 18 2020

On Thursday a surface cold front will drop south into the Central
Plains as an upper level disturbance crosses the Northern Plains
and approaches the Western Great Lakes Region. This morning the
models were all in decent agreement suggesting that this cold
front will roll across southwest Kansas late Thursday and then
move into Northern Oklahoma and the Panhandle of Texas Thursday
night. This is a further south solution then what was advertised
yesterday but given the agreement between all the models will
begin to trend in this direction. Given the cold frontal passage
quicker then what was previously thought will begin to show a
cooling trend Thursday afternoon with increasing clouds and even
cooler air filtering into southwest Kansas on Friday. Highs on
Friday now appear to be mainly in the 50s to lower 60s. There will
also be a chance for rain late Friday night into early Saturday
based on the moisture and lift developing across southwest Kansas
which will be located north of the cold front. Based on the
increasing moisture and isentropic lift in the 290K to 300K level
along with the 850mb warm air advection it currently appears that
what rain that does develop early Saturday will persist through
Saturday night. This rain may even become steadier and heavier at
times as enhanced lift from a mid level baroclinic zone ahead of
an approaching upper level trough crosses southwest Kansas
Saturday night and early Sunday. Temperature profiles Saturday
through early Sunday morning supporting mainly rain but there are
still some hints of a wintry mix being possible in some locations
before towards the end of this event ends. It is too early to
tell if any or how much snow will fall given the uncertainty of
timing of transition from rain to snow, where and how long any
snow will occur...if at all. Also there is still some uncertainty
on how far south this surface boundary will be Saturday and
Saturday night which will impact the location of where the better
chances for precipitation will be early this weekend. Even with
these uncertainties it still appears that all of southwest Kansas
will have a good opportunity to get some beneficial rain.

Temperatures this weekend will be on the cool side. Highs
Saturday will be in the 40s and 50s while Sunday the highs might
struggle to climb into the 40s.

High pressure at the surface will build into southwest Kansas
Sunday night and Monday as an upper level trough exits the Central
Plains and moves into the Mississippi Valley. Will have the sun
return for the start of the work week but based on the cool
forecasted 900mb to 850mb temperatures the highs will climb only
into the 50s on Monday.

Windy and warmer conditions will return next Tuesday. A trough of
low pressure at the surface will begin to quickly deepens over
eastern Colorado Tuesday as the next upper level wave quickly
moves across the Southwest United States and approaches the
Central Rockies. The cool air over western Kansas will erode from
west to east and based on the 850mb warming trend the guidance at
this time may end up being too cool. Highs in the 50s look likely
but so do highs in the 60 to 65 degree near the Colorado border.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1146 PM CST Tue Nov 17 2020

Low level wind shear conditions can be expected overnight based
on that the latest BUFR soundings remain in agreement with
previous runs in a low level jet of around 55 knots in the 1500 to
2000ft through at least 12z Wednesday. Surface winds overnight
will be southerly and average around 15 knots but will increase
into the 20 to 25 knot range between 14z and 17z Wednesday as
stronger winds in the boundary layer mixes down to the surface.
BUFR soundings indicating moisture will be limited today so VFR
conditions are expected.

&&

.FIRE WEATHER...
Issued at 142 AM CST Wed Nov 18 2020

Very windy conditions will develop ahead of a surface boundary
that will cross into southwest Kansas during the day. East of this
boundary south southwest winds of 25 to 35 mph with gusts in
excess of 45 mph will be possible at times during the afternoon.
Afternoon relative humidity values as low as 25 percent will be
possible. These conditions will occur east of highway 283 this
afternoon. Red Flag Warning Criteria will not be reached today but
given the very windy conditions and relative humidity values as
low as the mid 20s any fire that does develop this afternoon may
escape control easily and containment may be difficult for
inexperienced fire personnel. After good collaboration with the
surrounding office will go ahead and issue a red flag warning for
Barber, Pratt and Comanche given they will likely have the
strongest winds this afternoon despite not reaching RFW criteria.
Outdoor burning should not be attempted today.

Further west....Warmer and drier conditions are likely this
afternoon and this will be occur near the surface boundary that
will be working its way into southwest Kansas. West of highway
283 the afternoon relative humidity values as low as 15 to 20
percent will be possible, however southwest winds are not expected
to be nearly as strong as the winds further east. Wind speeds of
10 to 20 mph can be expected where the lowest afternoon relative
humidity values will occur. Near Critical Fire Weather Conditions
will be likely today in this area. Due to the low relative
humidity this afternoon any fire that may develop today may also
escape control more easily. Again...outdoor burning should not be
attempted today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  50  78  43 /   0   0   0   0
GCK  77  45  76  40 /   0   0   0   0
EHA  80  52  81  41 /   0   0   0   0
LBL  78  48  80  40 /   0   0   0   0
HYS  76  47  77  41 /   0   0   0   0
P28  74  51  79  48 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 6 PM CST this
evening for KSZ066-080-081-088>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.